Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 121, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2018, 2:45 PM CDT for Clay County, Greene County, Arkansas; Dunklin County, Missouri. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 2:45 PM CDT (19:45 UTC)
- Expired
- May 20, 2018, 3:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Clay County, AR, Greene County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 93 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:25 PM CDT | HAIL 1 | S Paragould, AR | PEA TO QUARTER SIZED HAIL. |
| May 20, 3:36 PM CDT | HAIL 1 | Paragould, AR | QUARTER SIZED HAIL HIGHWAY 69 EAST OF PARAGOULD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 7.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240
WUUS54 KMEG 201945
SVRMEG
ARC021-055-MOC069-202045-
/O.NEW.KMEG.SV.W.0121.180520T1945Z-180520T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
245 PM CDT SUN MAY 20 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Eastern Greene County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Dunklin County in southeastern Missouri...
* Until 345 PM CDT.
* At 245 PM CDT, a severe thunderstorm was located near Marmaduke,
moving east at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Paragould, Kennett, Rector, Senath, Marmaduke, Oak Grove Heights,
Cardwell, Hornersville, Arbyrd, Greenway, Nimmons, Mounds,
Halliday, Arkmo, West Kennett, Leonard, Bell City, Pratt, Noland
and Bertig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3600 8996 3599 9060 3607 9060 3633 9036
3637 8996
TIME...MOT...LOC 1945Z 256DEG 10KT 3614 9037
HAIL...1.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:41 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 20, 12:41 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1241 PM CDT Sun May 20 2018 .UPDATE... Updated for the 18z Aviation Discussion. && .PREV DISCUSSION... /issued 932 AM CDT Sun May 20 2018/ HRRR and 12z NAMNEST showing a round of convection forming north of I-40 in the Mississippi Delta early this afternoon when convective temps of 86-87F are reached. Later a second round may skirt across the northern counties tonight as a shortwave moves into the Ozarks. Severe storms will be possible with each round...along with 2 to 3 inch rainfall amounts. Have increased PoPs across the northern half of the CWA from noon through midnight. All other forecast parameters are on track this morning. JAB && .PREV DISCUSSION... /issued 441 AM CDT Sun May 20 2018/ A warm and humid early summer weather pattern will prevail for the upcoming week. For today, the Midsouth will remain under the northwest periphery of a weak upper ridge centered over the Southeast, exposed to weak west/southwest flow aloft. NAM Bufr soundings depicted surface-based CAPE reaching 3000 J/KG by early afternoon, accompanied by 850-500mb lapse rates near 7C/KM and eroded convective inhibition. Similar to Saturday, the "trigger" for storms may be a subtle feature borne from upstream storms. Early morning HRRR runs depict early afternoon storms developing over the delta of east AR and northwest MS, ahead of a weak shortwave lifting out of the Arklatex. Inverted-V type soundings suggest a microburst wind threat and aforementioned steep midlevel lapse rates and CAPE will be favorable for large hail. As is typical in a weak sheer summer environment, storm movement and coverage will likely be driven by mesoscale storm evolution. Slow-moving and/or merging storms may lead to localized flash flooding, while nearby areas remain dry. With loss of surface heating, storms should dissipate by midevening. Atmosphere will remain favorable for additional storms Monday and Tuesday, as a weak midlevel wave lifts northwest out of the eastern Gulf of Mexico, weakening the upper ridge. 700mb temps only prevail around 6-7C through Tuesday, but warm slightly as the upper ridge amplifies midweek, ahead of height falls over the western US. Convective temps nonetheless will be attainable in the mid to late week periods, with scattered storms favoring the afternoon hours in absence of deep layer shear. Looking to next weekend, the GFS/ECMWF/Canadian models depict a northern branch trof dropping into the middle and upper MS River valley, phasing with a southern branch upper low lifting north from the Gulf of Mexico. While the details have yet to settle out, the consensus points toward slightly cooler and more rainy conditions next weekend. PWB && .AVIATION.../18z TAFs/ VFR conditions are anticipated at all terminals outside of thunderstorms. MVFR/IFR vsbys are expected with on station thunderstorms. Convective coverage should become numerous this afternoon and evening, therefore have included tempos for thunderstorms at all locations. Convection should diminish by mid evening with vsbys improving back to VFR. Convective chances should again increase late tonight into Monday morning in association with a shortwave lifting to the northwest of our area. The best potential should be near KJBR, where tempos have again been included. Vicinity thunder has been added to KMEM and KMKL for this time period. Additional convection can be expected later Monday along residual outflow boundaries. Coverage is still uncertain therefore maintained vicinity mention for now along with VFR cigs/vsbys. This will be refined in later forecasts once confidence in coverage and timing increases. Winds should remain light and variable, outside of thunderstorms, through the period. Severe winds and hail cannot be ruled out this afternoon through mid evening with the most intense storms. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 20, 11:34 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1134 AM CDT Sun May 20 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211845- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1134 AM CDT Sun May 20 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A slight and marginal risk for severe storms are expected this afternoon and this evening across a large portion of the Midsouth. Damaging winds...large hail and locally heavy rainfall will all be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered strong and isolated severe thunderstorms will be possible through the period, mainly during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. JAB
In the hours before
Local storm report, May 20, 1:04 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
104 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HAIL SMITHVILLE 36.08N 91.30W
05/20/2018 E1.00 INCH LAWRENCE AR PUBLIC
&&
JABLocal storm report, May 20, 1:37 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
137 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL BLACK ROCK 36.11N 91.11W
05/20/2018 M1.75 INCH LAWRENCE AR PUBLIC
HAIL RANGED DIME SIZE TO GOLFBALL.
&&
JABLocal storm report, May 20, 2:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL MCDOUGAL 36.44N 90.39W
05/20/2018 M1.00 INCH CLAY AR PUBLIC
&&
JABLocal storm report, May 20, 2:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
228 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 NE BLACK ROCK 36.13N 91.08W
05/20/2018 M1.00 INCH LAWRENCE AR EMERGENCY MNGR
QUARTER SIZE HAIL IN DAVIDSONVILLE STATE PARK.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:44 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 46 min |
| May 20, 1:02 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 43 min |
| May 20, 1:13 PM CDT | Tornado Warning | MEG | Lawrence | 32 min |
| May 20, 1:23 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 52 min |
| May 20, 1:40 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 65 min |
| May 20, 1:42 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 48 min |
| May 20, 1:46 PM CDT | Tornado Warning | MEG | Lawrence, Randolph | 12 min |
| May 20, 1:51 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 54 min |
| May 20, 2:05 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 40 min |
| May 20, 2:12 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 48 min |
| May 20, 2:13 PM CDT | Tornado Warning | MEG | Lawrence | 21 min |
| May 20, 2:30 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence | 45 min |
| May 20, 2:37 PM CDT | Severe Thunderstorm Warning | MEG | Greene, Lawrence | 53 min |
| May 20, 2:40 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 27 min |
| May 20, 2:59 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 46 min |
| May 20, 3:03 PM CDT | Flash Flood Warning | MEG | Mississippi | 117 min |
| May 20, 3:09 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene | 51 min |
| May 20, 3:47 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi | 22 min |
| May 20, 3:58 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 47 min |
| May 20, 4:18 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 27 min |
| May 20, 3:30 PM CDT | Severe Thunderstorm Warning | MEG | Pemiscot | 45 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.